Changing infusion set effectiveness

My 8 year-old son has almost no fat on his body, and the Sure-T infusion set is the only one that seems to work for him. We find that after about 2 days sometimes the infusion sets seem to lose their effectiveness and his #s skyrocket. Has anyone else observed this? Maybe it's specific to kids who heal so quickly? We've also noticed that this is more likely to happen if he doesn't have much insulin left in the reservoir, say less than 5 or 10 units.

 

The flip side is that we also think that the infusion set is much more effective right after we change it. The first bolus or two maybe.

 

Any comments or advice would be welcome.

 

thanks

Bruce

Bruce,

I have had a similar. It may be different for everyone, but some people experience internal reactions at the infusion site. The body may view the cannula, or needle, as "foreign" and send an inflammatory response to the site. This is what happened to me, and I found that I needed to change my sites every two days, instead of every three. If his doctor writes his prescription for pump supplies as "change every two days" instead of the usual/default every three, insurance should cover the number of pump supplies required for changing them every three.

I know it may seem like a pain to have to change them more often, but if it improves numbers, it's probably what is best. I even know people who have had to switch to changing the sites daily!

Hi Bruce:  As a CDE I agree with Alex's idea of changing the site more often, perhaps every two days instead of every three.  An 8 year old may not like that idea however.  You might want to ask your CDE for some alternative infusion sets to try out.  For example, you can visit Spring Diabetes at www.springnow.com to request samples of their infusion set to be sent to your ped endo for your pick up.  The Spring Universal infusion set (client) has a detach detect mechanism that detects leakage due to full or partial disconnection at the site.  Good luck and take care.

Hi Melissa

thanks for the response. We do change him every two days, if not more frequently. For example, today was his second day (we changed him the evening of two days ago). He woke up at 320 even though he was 170 with a bit of  active insulin at 12:30 and we are pretty confident that his night time basals are close to right. He never came down all day (the lowest was 220) despite repeated corrections. Then we changed him after school around 3, and the first bolus brought him right down (actually he would have gone low if we had given him the whole thing, but we've learned that the first bolus or two after changing sets is substantially more effective). Have you experienced this? Sometimes it happens, and sometimes not, but it is almost always on the 2nd day of an infusion set and the ineffectiveness almost always goes right away after we change his set.

thanks

Bruce

What you're experiencing is normal.  The skin can only absorb so much insulin.  Sometimes you'll find spots that absorb really well and last longer than normal, then other spots are less effective.  When I do leg infusion sites I increase my basal and bolus about 15% and it prevents highs.